Illinois, 2018

Rip Current in Illinois, November 4, 2018

November 4, 2018 · NWS LOT · 1 event in 1 county or zone

A ten member cold weather swimming team entered rough waters near the Park Avenue Beach and Boating Facility near Highland Park on November 4th and were quickly swept offshore. Strong southeast winds were producing waves between 8 feet and 10 feet at the Wilmette Buoy.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A ten member cold weather swimming team entered rough waters near the Park Avenue Beach and Boating Facility near Highland Park on November 4th and were quickly swept offshore. Strong southeast winds were producing waves between 8 feet and 10 feet at the Wilmette Buoy. Two people from the team drowned. A 46 year old man was pulled from Lake Michigan and unresponsive. He was later pronounced dead at a local hospital. A 52 year old woman's body was found on November 10th, just a few miles from where she went missing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Nov 4, 2:26 AM CST, 6 hours 49 minutes earlier.

Area forecast discussion, Nov 4, 2:26 AM CST, 6 hours 49 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
226 AM CST Sun Nov 4 2018

.SHORT TERM...
147 AM CST

Through tonight...

Early this morning, broad low pressure is analyzed along the
Kansas and Missouri border, while water vapor imagery reveals a
deep trough over the central Great Plains. Surface low is expected
to deepen and consolidate over north central Missouri this
morning in response to shortwave rounding base of the trough.
Occluding low will then lift across eastern Iowa this afternoon
into western Wisconsin this evening while cold front pivots east
across northern Illinois and northwest Indiana. Off and on light
rain will continue early today ahead of the cold front in the
broad warm advection, but more widespread precipitation will
accompany the cold front as it moves east across the forecast area
today. Mid and upper level lapse rates remain poor through the
day, so the thunder threat is very low. Stronger synoptic winds
will be a challenge and concern today. GFS soundings show mean
mixed layer winds peaking in the low to mid 30 kt range this
afternoon, while top of the channel winds push into the low to mid
40 kt range at times. With warm advection resulting in poor lapse
rates and extensive cloud cover, not confident that we'll see
these higher magnitude winds reaching the surface, which would be
pushing into wind advisory criteria if they occurred. Low level
lapse rates do steepen behind the cold front this evening and
overnight, but the gradient relaxes as this occurs and the
isallobaric components looks to remain weak with only 1-2 mb/3hr
pressure rises. Winds should gradually taper overnight as surface
ridge builds across the mid Mississippi Valley.

Deubelbeiss

&&

.LONG TERM...
224 AM CST

Monday through Saturday...

Another wet and windy weather system is in the docket for the
late Monday/early Tuesday time frame, and then we will transition
to a colder pattern then we have seen of late.

Fast moving flow from the Pacific will carve out another
amplifying upper trough across the central USA before this system
turns a negative tilt across the lower Great Lakes late Monday.
The strong dynamics from this system and the upper jet will help
to quickly deepen the associated surface low just downstream of
our area across the eastern Great Lakes. This will drive another
round of rain and wind Monday night into Tuesday.

Once this system pulls away, strong upper ridging will develop
across the western CONUS, allowing our flow to gradually become
more meridional in the colder sense as the week progresses. Things
get a bit messier later in the week, both from model guidance
differences and from the winter-like temperature/precipitation
perspective. A cold front behind Tuesday's system will linger in
the region with a strong upper jet in place, and N IL/NW IN will
remain on the colder/dry side of the boundary Wednesday into early
Thursday. Highs Weds peak in the 40s with lows Weds night in the
20s.

Clouds will thicken Thursday as the deep upper trough digs into
central USA which will keep us on the colder side. The lead energy
ahead of the trough will move through the Midwest Thursday night
into Friday. It appears there could be some light wintry
precipitation in the region during this time, but there are
significant differences in placement of the associated cold front
and where the moisture will be. In spite of the wishy washy
details on precip placement, we have fairly high confidence in
temperatures remaining well below normal with chilly highs in the
30s both Friday and Saturday.

KMD

&&

.AVIATION...
For the 06Z TAFs...

Main aviation forecast concerns include rain, IFR/MVFR conditions
and gusty southeast winds through this evening.

Low pressure developing across the Plains this will deepen as it
tracks north-northeast into western Wisconsin through late Sunday.
Light rain ahead of the main system will remain somewhat light
and patchy in nature into early Sunday before increasing in
intensity and coverage during the day. VFR ceilings will gradually
lower as low levels saturate, with MVFR conditions expected to
develop Sunday morning, and periods of IFR likely through the
afternoon and early evening hours.

The surface pressure gradient will tighten as the low deepens and
nears the area, resulting in increasing east-southeast winds
tonight, becoming strong and gusty southeast winds during the day
Sunday. Winds will likely gust in the 30-35 kt range for a good
portion of the day, eventually easing a bit late. Winds will shift
to southwest as the system's cold front moves through Sunday
evening.

KMD/Ratzer

&&

.MARINE...

The first in a series of deep low pressure systems will lift from
the plains this morning to western Lake Superior very early
Monday. Southeasterly gales are likely across the Illinois and
Indiana nearshore waters ahead of this low through the day today.

Winds will shift back offshore after this low passes tonight. A
second possibly stronger low appears to take aim at the
southern/eastern Great Lakes late Monday into Tuesday. This storm
track is bit more uncertain, but could pose gale potential across
Lake Michigan also.

Deubelbeiss

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Gale Warning...nearshore waters until 6
     PM Sunday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Nov 4, 3:07 AM CST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
307 AM CST Sun Nov 4 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
050915-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
307 AM CST Sun Nov 4 2018 /407 AM EST Sun Nov 4 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Non thunderstorm wind Risk.
  Elevated Lakeshore Flood Risk

DISCUSSION...

Strong southeast winds are expected today. Large waves will batter
portions of the Illinois shores of Lake Michigan.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-050915-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
307 AM CST Sun Nov 4 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Gale force winds and very hazardous waves.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Tuesday and Wednesday...
  Hazardous conditions for small craft are likely.
Friday...
  Hazardous conditions for small craft are likely.

BMD

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Lake

When
November 4, 9:15 AM CST
Where
Lake forecast zone
Deaths
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Lake2018-11-0446MaleIn WaterDirect
Rip Current, Lake2018-11-0452FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792571.